Posted on

Osteoporosis and oral health – Part 2

Share

If you are taking anti-resorptive agents for the treatment of osteoporosis, you typically do not need to avoid or postpone dental treatment. The risk of developing osteonecrosis of the jaw is very low. By contrast, untreated dental disease can progress to become more serious, perhaps even involving the bone and associated tissues, increasing the chances that you might need more invasive treatment.

People who are taking anti-resorptive agents for cancer treatment should avoid invasive dental treatments, if possible. Ideally, these patients should have a dental examination before beginning therapy with anti-resorptive agents so that any oral disease can be treated. Let us know that you will be starting therapy with these drugs. Likewise, let your physician know if you recently had dental treatment.

Talk to your physician before ending medications.

It is not generally recommended that patients stop taking their osteoporosis medications. The risk of developing bone weakness and a possible fracture is higher than those of developing osteonecrosis.

Talk to your physician before you stop taking any medication.

Symptoms of osteonecrosis of the jaw include, but are not limited to:

• pain, swelling, or infection of the gums or jaw

• injured or recently treated gums that are not healing

 
• loose teeth
 
• numbness or a feeling of heaviness in the jaw

 
• exposed bone

Contact your dentist, general physician or oncologist right away if you develop any of these symptoms after dental treatment.
 
Dr Keith John
email: drkeithjohn@gmail.com

Clinic: Heritage Dental

Tel: 784-456-2220

Cell: 784-526-0752

 
LATEST NEWS